Drug interactions
Imatinib + Indinavir
Severity: Major
Imatinib and Indinavir: major interaction.
Last updated
For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.
Summary
Indinavir is a strong CYP3A4 inhibitor and raises imatinib plasma concentrations. This can increase imatinib toxicities such as edema, myelosuppression and hepatotoxicity. Imatinib may also modestly raise indinavir levels.
What this interaction means in plain words
Imatinib and Indinavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.
Why it happens
Indinavir inhibits CYP3A4 metabolism of imatinib and possibly P-glycoprotein efflux.
What to do
Avoid strong CYP3A4 inhibitors where possible; if coadministered, consider reducing the imatinib dose and monitor blood counts and liver function closely.
What to ask your pharmacist
- Does the benefit of taking both outweigh the risk in my case?
- Do I need any blood test, ECG or other check while on both?
- What early warning signs should I watch for, and what should I do if they appear?
Pro+ members
Unlock the full page
Create an account and start a Pro+ trial to unlock the full management advice for Imatinib and Indinavir, the additional notes, the evidence detail and the whole-prescription interaction checker.
- Full clinical management advice
- Additional notes
- Evidence detail
- Interaction checker for a whole prescription
Try Pro+ free for 14 days on the web. No card needed.
Other interactions of Imatinib
- Imatinib + Lomitapide Contraindicated
- Imatinib + Lonafarnib Contraindicated
- Amobarbital + Imatinib Major
- Apalutamide + Imatinib Major
- Avapritinib + Imatinib Major
- Benzhydrocodone / acetaminophen + Imatinib Major
Frequently asked questions
Can I take Imatinib with Indinavir?
MediHelp rates the interaction as major. Imatinib and Indinavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Indinavir is a strong CYP3A4 inhibitor and raises imatinib plasma concentrations. This can increase imatinib toxicities such as edema, myelosuppression and hepatotoxicity. Imatinib may also modestly raise indinavir levels.
How serious is the interaction between Imatinib and Indinavir?
MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid strong CYP3A4 inhibitors where possible; if coadministered, consider reducing the imatinib dose and monitor blood counts and liver function closely.
What other medicines interact with Imatinib?
MediHelp also lists interactions of Imatinib with, for example, Lomitapide, Lonafarnib, Amobarbital. The full list is on the Imatinib page.
Full monographs, dosing and an interaction checker in the MediHelp app
Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.